Alert archive / Mississippi / Flash Flood Warnings in 2004
Flash Flood Warning 81, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 28, 2004, 1:38 PM CDT for Sunflower County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2004, 1:38 PM CDT (18:38 UTC)
- Expired
- Aug 28, 2004, 3:40 PM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Sunflower County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 146 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 6.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2007 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KJAN 281841 FFWJAN MSC133-282040- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON MS 138 PM CDT SAT AUG 28 2004 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * FLASH FLOOD WARNING FOR... SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI * UNTIL 340 PM CDT * AT 138 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER CENTRAL SUNFLOWER COUNTY...IN THE VICINITY OF INDIANOLA. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. RADAR ESTIMATED RAINFALL AMOUNTS OF THREE TO FOUR INCHES IN AN HOUR WERE OCCURRING BETWEEN INDIANOLA AND SUNFLOWER...NEAR HIGHWAYS 82 AND 49. ANOTHER ONE TO THREE INCHES OF RAINFALL CAN BE EXPECTED DURING THE NEXT HOUR. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. LAT...LON 3355 9071 3335 9065 3342 9046 3358 9048 $$
1 follow-up statement
000 WGUS74 KJAN 282050 FFSJAN MSC133-282120- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 340 PM CDT SAT AUG 28 2004 FLASH FLOOD WARNING FOR... SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI HAS BEEN ALLOWED TO EXPIRE EFFECTIVE 340 PM. THE STORMS RESPONSIBLE FOR THE FLASH FLOODING HAVE WEAKENED AND HAVE MOVED OUT OF THE AREA. HOWEVER...STORMS MOVING INTO THE AREA FROM BOLIVAR COUNTY WILL BE STRONG ENOUGH TO CREATE PONDING ON AREA ROADS AND IN LOW LYING AREAS $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 11:35 AM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 28, 11:35 AM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE JACKSON MS 1135 AM CDT SAT AUG 28 2004 .DISCUSSION...THE AIRMASS HAS RAPIDLY DESTABILIZED THIS MORNING AND WITH OUTFLOW BOUNDARY APPROACHING FROM THE NORTH...STORMS ARE DEVELOPING RAPIDLY...SOME ALREADY SEVERE. MORNING JAN SOUNDING INDICATES IMPRESSIVE LAPSE RATES WITH POTENTIAL FOR WET MICROBURSTS. HIGH PRECIP WATER AIRMASS IS SUPPORTIVE OF LOCAL EXCESSIVE RAINFALL. WILL NEED TO WATCH LARGE OUTFLOW APPROACHING FROM THE WEST AS IT WILL INTERACT WITH THE VERY UNSTABLE/MOIST AIR ALONG AND W OF THE MS RIVER THIS AFTN. HAZARDOUS WEATHER OUTLOOK HAS BEEN UPDATED TO REFLECT INCREASING RISK FOR SVR WX AND HEAVY RAIN. FORECAST GRIDS ARE IN GOOD SHAPE AND ONLY MADE MINOR ADJUSTMENTS. && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 43
Hazardous weather outlook, Aug 28, 11:40 AM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1140 AM CDT SAT AUG 28 2004 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 291640- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 1140 AM CDT SAT AUG 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING TO THE NORTH OF A BASTROP...LOUISIANA...TO ROLLING FORK...TO KOSCIUSKO...TO DE KALB LINE. WIND GUSTS TO 65 MPH AND HAIL TO THE SIZE OF NICKELS ARE THE MAIN THREAT WITH THESE STORMS. SOUTH OF THIS AREA...ISOLATED TO SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST LOUISIANA AND CENTRAL AND SOUTHERN MISSISSIPPI. A VERY MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS THE REGION THIS MORNING. BOUNDARIES FROM THUNDERSTORM COMPLEXES OVER ARKANSAS...NORTHERN MISSISSIPPI...AND NORTHWEST ALABAMA WILL INTERACT ACROSS AREAS ALONG AND NORTH OF INTERSTATE 20 TO PRODUCE SCATTERED THUNDERSTORMS. A FEW OF THESE STORMS MAY BECOME SEVERE IN SOUTHEAST ARKANSAS...NORTHERN MISSISSIPPI...AND EXTREME NORTHEAST LOUISIANA WHERE THE ATMOSPHERE WILL BE MOST UNSTABLE. TO THE SOUTH OF THIS AREA...STRONG STORMS PRODUCING SMALL HAIL AND WIND GUSTS TO 45 MPH WILL BE POSSIBLE. ...FLOODING... THE ATMOSPHERE ACROSS THE REGION IS VERY MOIST...AND THIS COMBINED WITH THE SLOW MOVEMENT OF STORMS WILL LEAD TO LOCALLY HEAVY RAINFALL TOTALS TODAY. THE GREATEST RISK OF LOCALIZED FLOODING WILL BE ALONG AND NORTH OF INTERSTATE 20. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED THROUGH SATURDAY MORNING SEPTEMBER FOURTH. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, Aug 28, 11:57 AM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1157 AM CDT SAT AUG 28 2004 MSZ026-032-281730- CHOCTAW-GRENADA- 1157 AM CDT SAT AUG 28 2004 STRONG THUNDERSTORMS HAVE DEVELOPED OVER EASTERN GRENADA COUNTY AND ALSO OVER NORTHERN CHOCTAW COUNTY. THE STORMS ARE MOVING TO THE EAST AT 15 MPH AND ARE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING AND HEAVY DOWN POURS. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER INFORMATION. HENRY
Special weather statement, Aug 28, 1:13 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 113 PM CDT SAT AUG 28 2004 MSZ026-028-281845- GRENADA-MONTGOMERY- 113 PM CDT SAT AUG 28 2004 STRONG THUNDERSTORMS HAVE DEVELOPED OVER GRENADA AND MONTGOMERY COUNTIES. EMERGENCY MANAGEMENT OFFICIALS IN GRENADA COUNTY HAVE REPORTED HALF INCH HAIL AND SEVERAL TREES DOWN. THE STORMS ARE MOVING TO THE EAST AT 15 MPH AND WILL CONTINUE TO BE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING AND HEAVY DOWN POURS. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER INFORMATION. HENRY
Special weather statement, Aug 28, 1:21 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 121 PM CDT SAT AUG 28 2004 MSZ027-281900- CARROLL- 121 PM CDT SAT AUG 28 2004 THROUGH 2 PM. A STRONG THUNDERSTORM HAS DEVELOPED OVER CENTRAL AND NORTHERN CARROLL COUNTY. THE STORM IS MOVING TO THE NORTHEAST AT 15 MPH AND IS CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO 45 MPH... FREQUENT LIGHTNING AND HEAVY DOWN POURS. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER INFORMATION. HENRY
Special weather statement, Aug 28, 1:29 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 129 PM CDT SAT AUG 28 2004 MSZ038-045-046-281900- KEMPER-NESHOBA-WINSTON- 129 PM CDT SAT AUG 28 2004 THROUGH 2 PM. STRONG THUNDERSTORMS HAVE DEVELOPED OVER CENTRAL WINSTON COUNTY AND ALSO ALONG THE COUNTY LINE OF KEMPER AND NESHOBA COUNTIES. BOTH STORMS ARE MOVING TO THE NORTHEAST AT 10 MPH AND ARE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING AND HEAVY DOWN POURS. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER INFORMATION. HENRY
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:01 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 29 min |
| Aug 28, 5:47 AM CDT | Severe Thunderstorm Warning | JAN | Clay, Oktibbeha | 38 min |
| Aug 28, 11:22 AM CDT | Severe Thunderstorm Warning | JAN | Oktibbeha | 43 min |
| Aug 28, 11:42 AM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 38 min |
| Aug 28, 11:57 AM CDT | Severe Thunderstorm Warning | JAN | Webster | 43 min |
| Aug 28, 12:49 PM CDT | Severe Thunderstorm Warning | JAN | Winston | 31 min |
| Aug 28, 1:56 PM CDT | Severe Thunderstorm Warning | JAN | Carroll | 29 min |
| Aug 28, 2:27 PM CDT | Severe Thunderstorm Warning | JAN | Humphreys | 28 min |
| Aug 28, 2:32 PM CDT | Severe Thunderstorm Warning | JAN | Attala | 33 min |
| Aug 28, 3:05 PM CDT | Severe Thunderstorm Warning | JAN | Washington | 30 min |
| Aug 28, 3:36 PM CDT | Severe Thunderstorm Warning | JAN | Washington | 29 min |
| Aug 28, 3:41 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 29 min |
| Aug 28, 4:28 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 32 min |
| Aug 28, 6:34 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis | 31 min |
Nearby
Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.